Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Suggest remedy for swelling in face after cancer treatment

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 1290 Questions
Question
Dear Dr. Virma,

Thank you so much for asking. I have to tell you, I am so grateful to you. Had you not suggested going to the ER, I would have suffered terribly for another day. I told my husband on Sunday what you suggested, that the pain and swelling warranted a trip to the ER, and he asked me if I could hold out until Monday morning, which was the next day. I called Dr. Auoud's office that Monday morning and they squeezed me in to their schedule. The swelling was indeed, more than he anticipated and he aspirated about 20 cc's from my face. He went over the pathology report, and it turns out it was mucoepidermoid carcinoma in the parotid gland, but was well contained by good margins. He removed 90 % of my parotid gland and showed me pictures that he had taken of the tumor, and the nerve involvement. Although, I am cancer free as far as he could tell, he recommended radiation therapy as if it returned, there would be no saving the nerve the next time. As mentioned before, he did end up cutting and pulling back on of the nerves in order to remove the tumor which was nearly 2 cm, 1 cm larger than he anticipated. He is going to recommended radiation to the board at Markey Cancer Center, and I imagine I'll begin it shortly. It will be six weeks of daily treatments, and hopefully, that will keep it from coming back.

I find it amazing that both my husband and I had cancer at the same time, and we did not know, but it was the testament to God's grace that both of our cancers were caught early. His prostatectomy was in February, so within six months, we both had cancerous glands removed. Ironic, huh?

This recovery is far worse than I anticipated. My face continues to swell with fluid. I aspirated 15 cc's last night, and so far the much tonight. I don't understand why it keep filling up, and wish it would stop. It is very painful, and yes, Dr. Auoad did refill the pain medication, but I do not like taking it. I manage to keep down to two doses per day, mixing it with Ibuprofen. I guess at 51, I'm not such a spring chicken, as much as I thought. I truly believe that this was the last of the hurdles, my husband and I had to jump, in order to be used of GOD in the future. I can now say to others as comfort, that not only am I a cancer survivor, but the wife of a cancer survivor, and he likewise. I'm sure that GOD will use these to build the Kingdom, and I'm only too happy to suffer for it. I do believe that the extent of suffering one has to bear prior to beginning one's mission is directly proportionate to the impact one's testimony trusting GOD for a magnanimous harvest. I really appreciate you, Dr. Virma, you have been a tremendous help. I hope some day in my travels to be able to meet you and shake you hand. I know that the LORD will be taking me places I never dreamed with the LOVE'S MUSES books, because I have fire in my belly to bring the Gospel and hope to millions, giving them reason to turn to and trust GOD for all things. When we have GOD, we need nothing else, because the GOD of the universe can flip our circumstances in one breath.

I'll be keeping in touch, I'm sure I'll have questions when I begin radiation therapy. Thank you again for your concern, I am humbled and touched by your caring.

Blessings,
XXXX
Posted Wed, 27 Aug 2014 in Lump
 
 
Answered by Dr. Ashish Verma 11 hours later
Brief Answer:
continue the pain medication

Detailed Answer:
Hi XXXX,

Glad to hear that you are recovering fine and there was not much complications with the collection of fluid.

And its more heartening to hear that the tumor margins are all negative.

You need to continue the pain medications as prescribed. You may cut on the opoids if you can tolerate the pain but not the NSAIDs (ibuprofen) as they also have antiinflammatory action and so will help to reduce the fluid collection.

Wish you a speedy recovery and best wishes for your radiotherapy.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a General Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor